Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 52, NWS Denver/Boulder, CO

August 14, 2008Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 14, 2008, 4:22 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2008, 4:22 PM MDT (22:22 UTC)
Expired
Aug 14, 2008, 4:45 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 47 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 142222
TORBOU
COC039-073-142245-
/O.NEW.KBOU.TO.W.0052.080814T2222Z-080814T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  EXTREME SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  SOUTHWEST OF KUTCH...OR 31 MILES SOUTHWEST OF LIMON. THIS STORM WAS
  MOVING SOUTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KUTCH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

LAT...LON 3869 10370 3866 10401 3890 10396 3891 10373
TIME...MOT...LOC 2222Z 359DEG 20KT 3884 10391

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:00 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 14, 3:00 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU AUG 14 2008

.SHORT TERM...NEXT SHORTWAVE AHEAD OF MAIN UPPER LOW OVER MONTANA
CURRENTLY MOVING INTO NORTHERN COLORADO. BEGINNING TO SEE COVECTION
ACROSS MOUNTAINS IN RESPONSE TO INCREASING QG ASCENT. ACROSS
PLAINS...LOW LEVEL MOISTURE HAS INCREASED FROM OVERNIGHT OUTFLOW
WITH DEWPOINTS MAINLY IN 50S. GPS INTEGRATED PRECIPITABLE WATER
VALUES HAVE INCREASED TO AROUND SEVEN TENTHS OF AN INCH. WEAK SURGE
CURRENTLY MOVING ACROSS AREA HAS SHIFTED THE LOW LEVEL WINDS TO THE
NORTHEAST. THIS HAS PROVIDED A BETTER WIND SHEAR PROFILE WITH THE
NORTHWEST FLOW ALOFT. THUS...SEVERE WEATHER THREAT IMPROVED SLIGHTLY
AS A RESULT. LAPS SURFACE ANALYSIS AS WELL AS ACARS SOUNDINGS
INDICATING CAPE VALUES HAVE INCREASED TO AROUND 1000 J/JG. BUT STILL
LARGE AREA OF CIN TO OVERCOME. APPROACHING WAVE SHOULD BE ENOUGH TO
OFFSET CIN AND GET STORMS GOING. A FEW STORMS COULD REACH SEVERE
LIMITS THIS EVENING...PRODUCING HAIL AND DAMAGING WIND. THE UPPER
LOW PROGGED TO MOVE INTO NORTHERN WYOMING AROUND MIDNIGHT...WHICH
WILL CONTINUE TO SATURATE AIRMASS AND INCREASE UPSLOPE. WITH
INCREASING UPSLOPE AND DYNAMICS...SHOULD SEE SHOWERS INCREASE IN
COVERAGE ACROSS PLAINS AFTER MIDNIGHT. CURRENT LIKELY POPS FOR
FOOTHILLS AND PLAINS STILL ON TRACK...WITH LOWER POPS OVER
MOUNTAINS. 7H TEMPERATURES COOL TO AROUND +4 DEGREES CELSIUS BY 12Z
FRIDAY...COULD STILL SEE SOME SNOW SHOWERS ACROSS THE HIGHER
MOUNTAINS ABOVE 11000 FEET. MODELS SIMILAR IN TRACKING THE LOW INTO
NORTHWEST COLORADO BY LATE AFTERNOON FRIDAY. THIS TREK WILL INCREASE
AND DEEPEN EASTERLY FLOW WITH FAVORABLE UPSLOPE FOR AREAS EAST OF
THE CONTINENTAL DIVIDE AS WELL AS INCREASING QG ASCENT. CURRENT
LIKELY POPS FOR FOOTHILLS AND PLAINS THROUGH THE DAY FRIDAY STILL ON
TRACK. GIVEN THE INCREASING UPSLOPE AND QG ASCENT...DECIDED TO
INCREASE POPS FOR THE MOUNTAINS EAST OF THE CONTINENTAL DIVIDE TO
LIKELY FOR THE AFTERNOON AND UP POPS TO JUST BELOW CATEGORICAL FOR
FOOTHILLS AND ADJACENT PLAINS. GUIDANCE SHOWING HIGHS IN THE UPPER
50S TO MID 60S ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS HAVE
HIGHS IN THE 60S...A FEW DEGREES WARMER THAN GUIDANCE. WILL LEAVE
TEMPERATURE GRIDS AS IS FOR NOW.

.LONG TERM...MODELS CONTINUE IN UNCHARACTERISTIC AGREEMENT.  THE
ECMWF...NAM...AND GFS ALL HAVE THE UPPER CLOSED LOW CENTER OVER THE
NORTHWESTERN CORNER OF COLORADO AT 12Z SATURDAY MORNING.  THEY ARE
ALL RIGHT ON TOP OF ONE ANOTHER WITH THE FEATURE...HARD TO BELIEVE
AT 48 HOURS OUT.  NOW...ALL THREE HAVE THE CENTER OVER SOUTH
CENTRAL/CENTRAL COLORADO AT 12Z SUNDAY MORNING.  BY 12Z MONDAY
MORNING...THE FEATURE IS OVER THE SOUTHEASTERN CORNER OF COLORADO
ACCORDING TO THE ECMWF AND GFS.  THE QG VERTICAL VELOCITY FIELDS
HAVE DECENT UPWARD MOTION PROGGED OVER THE FORECAST AREA FRIDAY
NIGHT THROUGH SUNDAY AFTERNOON.  THE BOUNDARY LAYER FLOW IS MAINLY
EAST-SOUTHEASTERLY THROUGH THE PERIODS.  THE CROSS SECTIONS NEVER
SHOW ANY DOWNSLOPING OFF THE MOUNTAINS THROUGH THE PERIODS.  FOR
MOISTURE...MODELS HAVE DEEP MOISTURE OVER MUCH OF THE FORECAST AREA
WELL INTO SUNDAY.  PRECIPITABLE WATER VALUES RANGE FROM ABOUT 0.80
TO 1.20 INCH THROUGH ALL THE PERIODS.  DEW POINTS STAY IN THE MID
40S TO MID 50S F FOR THE PLAINS AND FOOTHILLS FRIDAY NIGHT THROUGH
SUNDAY EVENING.  THE QPF GRIDS ARE LOADED WITH MEASURABLE RAINFALL
THROUGH SUNDAY.  LAPSE RATES ARE SHOWING THE LOWER LEVELS TO BE
PRETTY STABLE...BUT THE MID LEVELS ARE LESS CAPPED.  THE THETA-E
AXIS STAYS OVER CENTRAL COLORADO THROUGH THE PERIODS AFFECTIVE THE
WESTERN QUARTER OF THE FORECAST AREA ONLY.  THERE IS ONLY A BIT OF
CAPE OVER THE HIGH MOUNTAINS AND NORTHEAST CORNER FRIDAY EVENING
THROUGH SATURDAY NIGHT.  THERE IS MORE CAPE FOR LATE DAY SUNDAY OVER
MUCH OF THE FORECAST AREA...BUT NOTHING SUBSTANTIAL.  WILL KEEP POPS
HIGH AND WILL NEED MORE SATURDAY NIGHT WELL INTO SUNDAY.  CONCERNING
SNOW...FORECAST SOUNDINGS AGAIN SHOW THE WET BULB ZERO HEIGHTS LOW
ENOUGH TO WARRANT THE MENTION OF SNOW MIXED IN OVER THE HIGH
MOUNTAINS BOTH FRIDAY OVERNIGHT AND SATURDAY OVERNIGHT.  FOR
TEMPERATURES...SATURDAYS HIGHS ARE SIMILAR TO FRIDAYS.  SUNDAYS
HIGHS ARE 2-5 C WARMER THAN SUNDAYS.  FOR THE LATER DAYS...MONDAY
THROUGH THURSDAY...MODELS ARE SHOWING THE UPPER CLOSED LOW LINGERING
JUST TO OUR EAST-SOUTHEAST WELL INTO TUESDAY.  AN UPPER RIDGE MOVES
IN FROM THE WEST FOR THE LAST TWO DAYS.  IT CONTINUES TO LOOK DRIER
WITH WARMING TEMPERATURES TOWARDS THE END.  HOWEVER...NO TELLING HOW
LONG THE MODELS WILL CONTINUE TO STALL THE CLOSED LOW IN OUR
VICINITY?

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH 06Z...COULD
AFFECT AREA AIRPORTS WITH GUSTY WINDS AND BRIEF HEAVY RAIN. SURFACE
WINDS TO REMAIN NORTH TO NORTHEASTERLY THROUGH FRIDAY. CONTINUED LOW
LEVEL MOISTURE WITH RAIN SHOWERS INCREASING IN COVERAGE AFTER 06Z
ALONG WITH ISOLATED THUNDERSTORMS...CONTINUING THROUGH THE DAY
FRIDAY. POTENTIAL FOR MVFR CONDITONS BETWEEN 06Z AND 15Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/RJK
Hazardous weather outlook, Aug 14, 10:36 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1036 AM MDT THU AUG 14 2008

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1036 AM MDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FOOTHILLS
AND ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING....WITH
ISOLATED STORMS OVER THE MOUNTAINS. BRIEF HEAVY RAIN...SMALL HAIL
AND GUSTY WINDS CAN BE EXPECTED WITH THE STORMS. A FEW STORMS COULD
BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH. THE SHOWERS WILL BECOME MORE WIDESPREAD ALONG THE
FOOTHILLS AND ACROSS THE PLAINS OVERNIGHT AS A STRONG LOW PRESSURE
SYSTEM MOVES SOUTHWEST INTO NORTHERN WYOMING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD CLOUDS AND MOISTURE ALONG WITH A COOLER AIRMASS WILL
COVER THE FORECAST AREA FRIDAY THROUGH SUNDAY.  RAIN SHOWERS WILL BE
LIKELY FOR THE PLAINS AND FOOTHILLS AS WELL AS THE MOUNTAINS EAST OF
THE DIVIDE THROUGH SUNDAY.  A FEW THUNDERSTORMS WILL BE EMBEDDED IN
THE SHOWERS AS WELL.  SOME NOCTURNAL SNOW SHOWERS WILL BE MIXED IN
WITH THE RAIN SHOWERS ABOVE 10000 FEET.  DRIER AND WARMER WEATHER IS
EXPECTED ON MONDAY THROUGH WEDNESDAY WITH ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/RJK

In the hours before

Local storm report, Aug 14, 4:06 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             3 N KUTCH               38.94N 103.87W
08/14/2008  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

FREDIN
Local storm report, Aug 14, 4:22 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             7 NE FORT LUPTON        40.16N 104.72W
08/14/2008  M0.88 INCH       WELD               CO   TRAINED SPOTTER

0403 PM     HAIL             3 N KUTCH               38.94N 103.87W
08/14/2008  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:45 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln39 min
Aug 14, 4:13 PM MDTSevere Thunderstorm WarningBOULarimer, Weld62 min
Aug 14, 4:43 PM MDTSevere Thunderstorm WarningBOULarimer, Weld36 min
Aug 14, 4:46 PM MDTSevere Thunderstorm WarningBOULincoln44 min
Aug 14, 4:56 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Aug 14, 5:43 PM MDTAreal Flood AdvisoryBOUWeld58 min
Aug 14, 5:52 PM MDTSevere Thunderstorm WarningBOULincoln53 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.